Physiological dependence on benzodiazepines is accompanied by a withdrawal syndrome which is typically characterized by sleep disturbance, irritability, increased tension and anxiety, panic attacks, hand tremor, sweating, difficulty in concentration, dry wretching and nausea, some weight loss, palpitations, headache, muscular pain and stiffness and a host of perceptual changes. Instances are also reported within the high-dosage category of more serious developments such as seizures and psychotic reactions. Withdrawal from normal dosage benzodiazepine treatment can result in a number of symptomatic patterns. The most common is a short-lived "rebound" anxiety and insomnia, coming on within 1-4 days of discontinuation, depending on the half-life of the particular drug. The second pattern is the full-blown withdrawal syndrome, usually lasting 10-14 days; finally, a third pattern may represent the return of anxiety symptoms which then persist until some form of treatment is instituted. Physiological dependence on benzodiazepines can occur following prolonged treatment with therapeutic doses, but it is not clear what proportion of patients are likely to experience a withdrawal syndrome. It is also unknown to what extent the risk of physiological dependence is dependent upon a minimum duration of exposure or dosage of these drugs. Withdrawal phenomena appear to be more severe following withdrawal from high doses or short-acting benzodiazepines. Dependence on alcohol or other sedatives may increase the risk of benzodiazepine dependence, but it has proved difficult to demonstrate unequivocally differences in the relative abuse potential of individual benzodiazepines.